Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2017, 5:26 PM MDT for Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2017, 5:26 PM MDT (23:26 UTC)
- Expired
- Jun 7, 2017, 6:16 PM MDT
- In force
- 50 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Sioux County, NE, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 5:47 PM MDT | HAIL 0.88 | 12 N Van Tassell, WY | |
| Jun 7, 5:58 PM MDT | HAIL 1.75 | 2 N Harrison, NE | |
| Jun 7, 6:08 PM MDT | HAIL 0.62 | 4 Nw Harrison, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628
WUUS55 KCYS 072326
SVRCYS
NEC165-WYC027-080030-
/O.NEW.KCYS.SV.W.0028.170607T2326Z-170608T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
526 PM MDT WED JUN 7 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Sioux County in the Panhandle of Nebraska...
Southeastern Niobrara County in east central Wyoming...
* Until 630 PM MDT
* At 525 PM MDT, a severe thunderstorm was located 18 miles west of
Montrose, or 23 miles northeast of Lusk, moving south at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northwestern Sioux and southeastern Niobrara Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10405 4300 10397 4271 10375 4271 10434
4304 10417 4304 10405
TIME...MOT...LOC 2325Z 349DEG 17KT 4298 10409
HAIL...1.50IN
WIND...60MPH
$$
Rubin2 follow-up statements
998
WWUS55 KCYS 072359
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
559 PM MDT WED JUN 7 2017
NEC165-WYC027-080030-
/O.CON.KCYS.SV.W.0028.000000T0000Z-170608T0030Z/
Sioux NE-Niobrara WY-
559 PM MDT WED JUN 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES...
At 558 PM MDT, a severe thunderstorm was located 8 miles northwest of
Harrison, or 25 miles east of Lusk, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northwestern Sioux and southeastern Niobrara Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4289 10389 4271 10375 4271 10434 4287 10425
TIME...MOT...LOC 2358Z 329DEG 23KT 4280 10396
HAIL...1.00IN
WIND...60MPH
$$
Rubin792
WWUS55 KCYS 080016
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
616 PM MDT WED JUN 7 2017
NEC165-WYC027-080025-
/O.CAN.KCYS.SV.W.0028.000000T0000Z-170608T0030Z/
Sioux NE-Niobrara WY-
616 PM MDT WED JUN 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
Central Sioux County...Southeastern Niobrara County and Northeastern
Goshen County until 715 pm MDT.
LAT...LON 4289 10389 4271 10375 4271 10434 4287 10425
TIME...MOT...LOC 0014Z 349DEG 17KT 4272 10394
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:56 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 7, 3:56 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 356 PM MDT Wed Jun 7 2017 .SHORT TERM...(This evening through Friday night) Issued at 355 PM MDT Wed Jun 7 2017 Current KCYS radar loop over western Nebraska shows scattered thunderstorms just north of the I-80 corridor this afternoon. These thunderstorms have become strong and locally severe with large hail and some strong winds. Believe this will continue over the next 3 to 5 hours will additional activity developing further north and west through this evening. These storms may also become strong or severe with large hail and strong gusty winds. For tonight, would not be surprised if thunderstorm activity lingers through midnight due to a series of weak disturbances aloft moving southeast across the area ahead of the upper level ridge axis to the west. More organized squall lines or multi-cells are possible as suggested by the HRRR and other high resolution models. Otherwise, activity will gradually diminish in intensity after midnight with patchy fog possible towards sunrise over the areas of light winds and which received moderate to heavy rainfall yesterday and today. Warming trend will continue into Thursday as the upper level ridge axis moves eastward into Wyoming. High temperatures will climb into the 80's over the lower elevations of southeast Wyoming with highs likely near 90 further east. Models show well-defined warm air advection aloft across central Wyoming as this ridge builds into the area. Further east, there is still a threat of strong thunderstorms as this warm and dry air aloft will be slow to progress eastward. Believe the coverage will be more isolated compared to the last few days however, due to this drier air aloft. Kept POP between 20 to 25 percent near and just east of the Laramie Range including portions of the Nebraska panhandle. Llvl winds will gradually veer into the southwest and west Thursday night allowing drier air closer to the surface to push into the region. As the upper level ridge slides east of the area on Friday, deep southwest flow is expected over the area with even warmer temperatures. This will begin a period of warmer than normal temperatures through the weekend with highs in the mid 80's to mid 90's likely. Drier conditions will begin on Friday across the whole area into western Nebraska. .LONG TERM...(Saturday through Wednesday) Issued at 355 PM MDT Wed Jun 7 2017 West/southwest flow will prevail through the weekend as the next upstream trough swings onto the West Coast. Latest model guidance has slowed this trough about 12 hours or so compared to yesterday. As a result, expect warm/dry conditions to linger longer, now to include both Saturday/Sunday. H7 temperatures warm to between 15-17C both days, which will boost high temps well into the 80s at most spots, with even some low 90s across the western Nebraska Panhandle. Both the GFS/ECMWF are consistent in lifting area of low pressure from the Great Basin area on Monday, into Wyoming on Tuesday, and the Dakotas by Wednesday. This drives a Pacific Front thru the state Monday Night which spark off some convection, and depending upon frontal timing, would not be surprised to see some strong-severe convection. The trending north of this system's track suggests drier conditions across the CWA than earlier anticipated. Temperatures will cool behind Pacific cold front 60s west & 70s east by the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1148 AM MDT Wed Jun 7 2017 Main challenge again today will be convective timing and extent this afternoon, evening. Latest info consistently points to showers/thunderstorms developing first along the Laramie Range between 19-20Z, before spreading to surrounding areas thereafter. This yields highest confidence in convective activity impacting the KCYS terminal, so have added a TEMPO group 20-24Z here. Otherwise, kept VCTS going until radar trends can be diagnosed coincident with convective development this afternoon. Latest models even suggest the potential for a couple of rogue supercells developing off the Black Hills and diving south towards far eastern WY and the northern Nebraska Panhandle after 00Z. Will continue to monitor trends and add TEMPO mentions as necessary at KCDR and KAIA. Convection winds down by late evening, giving way to VFR conditions overnight. && .FIRE WEATHER... Issued at 308 PM MDT Wed Jun 7 2017 No Fire Weather concerns for the rest of the week and through the weekend with fuels in green-up. Scattered showers and thunderstorms will continue with a good potential of some wetting rains this evening and once again on Thursday. Dry and very warm conditions are expected to develop over the area by Friday. && .HYDROLOGY... Issued at 308 PM MDT Wed Jun 7 2017 High temperatures in the mountains will increase back into the 60s later this week while low temperatures are expected to stay above freezing. This will result in continued snowmelt and rising creeks and main stem rivers. In addition, moderate to heavy rainfall from showers and thunderstorms today and tonight could increase snowmelt rate and runoff into area creeks and rivers. Will have to monitor the upper North Platte River near Saratoga, and the Encampment River for additional increases in river level over the next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...CAH AVIATION...CAH FIRE WEATHER...TJT HYDROLOGY...TJT
Hazardous weather outlook, Jun 7, 4:54 AM MDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 454 AM MDT Wed Jun 7 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 081100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 454 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop by early afternoon and continue through the early evening. Some of these storms could be severe with large hail, damaging winds and heavy rainfall. Storms are expected to be slow moving, so there will be an increased threat of flash flooding. Areas along and south of a line from Alliance to Torrington to Wheatland stand the greater chances of seeing these severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy conditions are expected Friday night into Saturday where southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are possible. An even stronger and more widespread high wind event is possible Tuesday as an unusually strong low pressure system tracks across Wyoming into South Dakota. .Spotter information statement... Spotter activation may be needed for communities along and south of Alliance to Torrington to Wheatland after 2PM this afternoon through early evening. WYZ103>106-109>117-081100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 454 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop by early afternoon and continue into the early evening hours. Some of these storms could be strong with dime sized hail and downburst winds to 50 MPH. Slow movement of the storms could result in localized flash flooding threat. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy conditions are expected Friday night into Saturday where southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are possible, especially in the wind prone areas. An even stronger and more widespread high wind event is possible Tuesday as an unusually strong low pressure system tracks across Wyoming into South Dakota. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 7, 4:11 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Cheyenne WY 411 PM MDT WED JUN 7 2017 WYZ102-072315- Niobrara County WY- 411 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NIOBRARA COUNTY UNTIL 515 PM MDT... At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near Redbird, or 17 miles west of Edgemont, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Niobrara County. LAT...LON 4330 10405 4301 10406 4302 10435 4330 10424 TIME...MOT...LOC 2210Z 350DEG 13KT 4325 10416 Rubin
Local storm report, Jun 7, 4:16 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
416 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 SW SIDNEY 41.12N 102.98W
06/07/2017 E2.00 INCH CHEYENNE NE TRAINED SPOTTER
REPORTED AT CABELAS.
&&
MJAMSKILocal storm report, Jun 7, 4:31 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 2 SSW SIDNEY 41.10N 102.98W
06/07/2017 M60 MPH CHEYENNE NE ASOS
52-KNOT WIND GUST.
&&
MJAMSKISpecial weather statement, Jun 7, 4:37 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
437 PM MDT WED JUN 7 2017
NEZ054-072315-
Kimball NE-
437 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL COUNTY UNTIL 515 PM
MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dix, or near Kimball, moving southeast at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Dix around 440 PM MDT.
This includes Interstate 80 in Nebraska between mile markers 12 and
35.
LAT...LON 4139 10393 4139 10346 4123 10338 4100 10339
4100 10376
TIME...MOT...LOC 2237Z 329DEG 31KT 4125 10353
RubinSpecial weather statement, Jun 7, 4:52 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Cheyenne WY 452 PM MDT WED JUN 7 2017 WYZ106-116-117-072345- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- South Laramie Range Foothills WY- 452 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL 545 PM MDT... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm near Iron Mountain, or 25 miles northeast of Laramie, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Iron Mountain around 520 PM MDT. LAT...LON 4160 10531 4162 10530 4165 10511 4146 10520 TIME...MOT...LOC 2252Z 285DEG 8KT 4160 10527 Rubin
Special weather statement, Jun 7, 5:15 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
515 PM MDT WED JUN 7 2017
NEZ095-WYZ102-080015-
North Sioux NE-Niobrara County WY-
515 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Provo, or 23 miles southwest of Edgemont, moving
south at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Sioux
and southeastern Niobrara Counties, including the following
locations: Van Tassell.
LAT...LON 4300 10405 4300 10395 4265 10380 4264 10431
4307 10419 4308 10405
TIME...MOT...LOC 2315Z 353DEG 22KT 4301 10409
RubinThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:31 PM MDT | Special Weather Statement | CYS | Laramie | 44 min |
| Jun 7, 3:31 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 38 min |
| Jun 7, 4:11 PM MDT | Special Weather Statement | CYS | Niobrara | 64 min |
| Jun 7, 4:13 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 62 min |
| Jun 7, 4:52 PM MDT | Special Weather Statement | CYS | Albany | 53 min |
| Jun 7, 5:15 PM MDT | Special Weather Statement | CYS | Niobrara | 60 min |
| Jun 7, 1:21 PM MDT | Special Weather Statement | CYS | Morrill | 39 min |
| Jun 7, 1:43 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill | 47 min |
| Jun 7, 2:09 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 36 min |
| Jun 7, 2:28 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 48 min |
| Jun 7, 2:44 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 33 min |
| Jun 7, 2:56 PM MDT | Special Weather Statement | CYS | Banner | 49 min |
| Jun 7, 3:04 PM MDT | Areal Flood Advisory | CYS | Morrill | 3 hr |
| Jun 7, 3:09 PM MDT | Special Weather Statement | CYS | Cheyenne | 51 min |
| Jun 7, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 60 min |
| Jun 7, 3:42 PM MDT | Special Weather Statement | CYS | Banner | 48 min |
| Jun 7, 4:27 PM MDT | Areal Flood Advisory | CYS | Cheyenne | 3 hr |
| Jun 7, 4:37 PM MDT | Special Weather Statement | CYS | Kimball | 38 min |
| Jun 7, 5:33 PM MDT | Special Weather Statement | CYS | Kimball | 42 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.